Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 53, NWS Kansas City, MO

September 18, 2007Pettis County, Missouri

NWS Kansas City, MO issued this flash flood warning at Sep 18, 2007, 10:36 AM CDT for Pettis County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2007, 10:36 AM CDT (15:36 UTC)
Expired
Sep 18, 2007, 1:30 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 181545 CCA
FFWEAX
MOC159-181830-
/T.COR.KEAX.FF.W.0035.070918T1536Z-070918T1830Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
TEST...FLASH FLOOD WARNING...CORRECTED...TEST
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1036 AM CDT TUE SEP 18 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* THIS IS A TEST MESSAGE. FLASH FLOOD WARNING FOR RAIN AND MELTING
  SNOW IN...
  CENTRAL PETTIS COUNTY IN CENTRAL MISSOURI

* UNTIL 130 PM CDT

* THIS IS A TEST MESSAGE. AT 1030 AM CDT...NATIONAL WEATHER 
  SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH 
  VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 

* THIS IS A TEST MESSAGE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL
  CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL
  EXPERIENCE FLOODING INCLUDE...SEDALIA AND GREEN RIDGE.


THIS IS A TEST MESSAGE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL
AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 3891 9312 3860 9315 3854 9341 3889 9342

$$

BAILEY/SAW
2 follow-up statements
000 
WGUS73 KEAX 181546
FFSEAX

TEST...FLASH FLOOD STATEMENT...TEST
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1046 AM CDT TUE SEP 18 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

MOC159-181830-
/T.CON.KEAX.FF.W.0035.000000T0000Z-070918T1830Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PETTIS MO-
1046 AM CDT TUE SEP 18 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR RAIN AND MELTING SNOW IN
CENTRAL PETTIS COUNTY UNTIL 130 PM CDT...

THIS IS A TEST MESSAGE. AT 1042 AM CDT...NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
THE WARNED AREA. DOPPLER RADAR ESTIMATED THERE WAS NO RAIN.

THIS IS A TEST MESSAGE. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY
HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE
RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL
EXPERIENCE FLOODING INCLUDE...SEDALIA.

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 3891 9312 3860 9315 3854 9341 3889 9342

$$

BAILEY/SAW
000 
WGUS73 KEAX 181603
FFSEAX

TEST...FLASH FLOOD STATEMENT...TEST
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1103 AM CDT TUE SEP 18 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

MOC159-181618-
/T.CAN.KEAX.FF.W.0035.000000T0000Z-070918T1830Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PETTIS MO-
1103 AM CDT TUE SEP 18 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL PETTIS
COUNTY IS CANCELLED...

THIS IS A TEST MESSAGE. EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER
THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED
OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING
HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT
AGENCY.

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 3891 9312 3860 9315 3854 9341 3889 9342

$$

BAILEY/SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 7:07 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 18, 7:07 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 AM CDT TUE SEP 18 2007

...UPDATED FOR AVIATION...

.DISCUSSION...

MAIN FOCUS IS ON PRECIPITATION CHANCES OVER THE NEXT COUPLE OF DAYS
AND OUR SEVERE POTENTIAL.

CONVECTION FORMED YESTERDAY ALONG A FRONTAL BOUNDARY IN THE NORTHERN
AND WESTERN PLAINS WITH THE ASSISTANCE OF A SHORTWAVE MOVING THROUGH
THE WEST CONUS TROUGH. DEEP LAYER MOISTURE DUE TO SUBTROPICAL PLUME
CONNECTION DID NOT HURT EITHER. CONVECTION SLOWLY PROGRESSED EAST
OVERNIGHT AS THE INITIATING SHORTWAVE LIFTED NORTHEAST INTO IOWA.
WHILE THE WAVE IS SHEARING APART IN THE STRONG SOUTHWEST FLOW...A
DECENT 50 KT H8 JET HAS HELPED KEEP THE CONVECTIVE LINE FUELED WITH
MOIST UNSTABLE AIR. HOWEVER...THE SHEARING SHORTWAVE...AND WINDS
PARALLEL TO THE CONVECTION...AND DRY AIR...ARE LIMITING THE PROGRESS
OF THE CONVECTION EAST. WILL LIKELY ONLY SEE STORMS IN THE FAR
NORTHWEST CORNER OF MISSOURI BY SUNRISE. RADAR TRENDS ARE CURRENTLY
BEARING THIS OUT.

FOR THE CONVECTION TO PUSH FARTHER EAST THAN NORTHEAST KANSAS AND
FAR NORTHWEST MISSOURI WILL REQUIRE A MORE SUBSTANTIAL PUSH THEN
WHAT THE SHEARING WAVE TO OUR NORTH CAN PROVIDE IN THIS SOUTHWEST
FLOW. THUS WE WILL BE WAITING FOR A SHORTWAVE IN THE FOUR CORNERS
REGION TO MOVE INTO THE PLAINS TODAY...INDUCING THE FLOW ALOFT TO
VEER AND THE CONVECTION TO SHIFT EAST. THIS WILL ALL TAKE PLACE IN
THE PREFRONTAL ENVIRONMENT AS THE SURFACE FRONT WILL HAVE MUCH OF
NEBRASKA TO MOVE THROUGH BEFORE IT ARRIVES IN NORTHWEST MISSOURI
LATE TONIGHT.

PREVIOUS FORECASTS HAVE FOCUSED THE BEST CHANCE FOR CONVECTION
ACROSS FAR NORTHERN MISSOURI FOR THIS AFTERNOON AND THIS EVENING.
THIS WAS DUE TO THE RIGHT ENTRANCE REGION OF THE H3 JET ALOFT...
ASSOCIATED WITH THE SHORTWAVE EXITING THE FOUR CORNERS...LIFTING
NORTHEAST INTO IOWA TODAY AND TONIGHT. THIS LOGIC CONTINUES TO HOLD
STRONG AS MOST RECENT RUNS OF THE GFS AND NAM-WRF STILL ADVERTISE
THIS.

SEVERE WEATHER WILL BE POSSIBLE WITH ANY OF THE AFTERNOON
CONVECTION. WHILE CLOUD COVER FROM THIS MORNINGS CONVECTION WILL
INHIBIT SOLAR INSULATION TODAY...MUCAPE VALUES OF 2000 J/KG OR
GREATER ARE STILL REASONABLE AS ACROSS AREAS NORTHWEST OF I-35 GIVEN
GOOD MIXING IN THE BOUNDARY LAYER...AND WARM AIR ADVECTION. 0-3KM
SHEAR WILL BE RANGING FROM 30 TO 35 KTS THIS AFTERNOON AND
EVENING...BUT WINDS WILL BE RUNNING FAIRLY UNIDIRECTIONAL AHEAD OF
THE APPROACHING SURFACE FRONT. MID LEVEL LAPSE RATES ARE GENERALLY
RATHER BENIGN...BUT DURING THE PEAK HEATING OF THE AFTERNOON THEY
COULD STEEPEN ENOUGH TO HELP SUPPORT STRONG UPDRAFTS. ALL THIS
IMPLIES THAT THIS AFTERNOON STORMS COULD DEVELOP AS INDIVIDUAL
SUPERCELLS BEFORE MERGING INTO MORE LINEAR CONVECTIVE ELEMENTS AS
THE AFTERNOON HOURS TRANSITIONS TO EVENING. OF COURSE THIS IS
PREDICATED ON THE IDEA THAT THIS MORNINGS CONVECTIVE DEBRIS DOES NOT
MUCK THINGS UP TOO MUCH. THIS ALL TRANSLATES INTO THE PRIMARY
THREATS FOR TODAY AND TONIGHT BEING MARGINALLY SEVERE HAIL AND
STRAIGHT LINE WINDS. HEAVY RAIN WILL ALSO BE A CONCERN...ESPECIALLY
IF STORMS BEGIN TO TRAIN.

THE FRONT WILL WASHOUT ACROSS MISSOURI WEDNESDAY AS THE TROUGH
RELOADS ON THE WEST COAST...ALLOWING RIDGING TO RETURN TO THE LOWER
MISSOURI RIVER VALLEY. AS THE FRONT WASHES OUT PRECIPITATION WILL
CONTINUE TO THREATEN THE REGION WEDNESDAY. WEDNESDAY NIGHT WILL SEE
A WEAK WARM FRONT SLOWLY SLIDE NORTH. HAVE CONTINUED TO CARRY THE
CHANCE AND SLIGHT CHANCE POPS WEDNESDAY NIGHT AND INTO THURSDAY DUE
TO WEAK CONVERGENCE AND ISENTROPIC LIFT ALONG THIS BOUNDARY...WITH
LITTLE TO NO CAP IN PLACE.

CUTTER

&&

.AVIATION...

FOR THE 12Z TAFS...STRONG LOW LEVEL WIND SHEAR (50 KNOTS AT 2KFT
AGL) WILL PERSIST FOR ANOTHER COUPLE OF HOURS BEFORE MIXING BREAKS
THROUGH WHAT LITTLE INVERSION EXISTS. WINDS WILL RESUME BACK TO
YESTERDAYS SPEEDS...AVERAGING 15 TO 20 KNOTS WITH GUSTS UPWARDS OF
26 TO 28 KNOTS. WINDS SHOULD SLACKED QUICKLY TOWARD 00Z AS THE
SURFACE LOW APPROACHES AND THE PRESSURE GRADIENT LOOSENS.

PRECIPITATION WILL HOLD WELL WEST OF THE TERMINALS FOR MOST OF THE
DAY WITH VFR CONDITIONS PREVAILING. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DECAYING COLD FRONT DURING THE LATE
AFTERNOON/EVENING HOURS...WITH THE BEST CHANCE FURTHER NORTHWEST
TOWARD ST. JOSEPH. ISOLATED SEVERE WEATHER NOT OUT OF THE QUESTION
EARLY ON (22 TO 02Z)...WITH ACTIVITY EXPECTED TO WEAKEN STEADILY BY
MID EVENING.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Sep 18, 6:06 AM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 AM CDT TUE SEP 18 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
606 AM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE ONGOING ACROSS NORTHEAST KANSAS AND
FAR NORTHWEST MISSOURI THIS MORNING. THESE STORMS HAVE DEVELOPED
AHEAD OF A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT
WHICH WILL APPROACH FAR NORTHWEST MISSOURI THIS AFTERNOON...AND PUSH INTO THE
STATE OVERNIGHT. THERE IS NO THREAT OF SEVERE WEATHER WITH THIS ANY
OF THIS MORNINGS THUNDERSTORMS...HOWEVER CONDITIONS WILL BECOME MORE
FAVORABLE FOR STRONGER THUNDERSTORMS THIS AFTERNOON AND EVENING WITH
THE HEATING OF THE DAY. THERE IS THE POSSIBILITY FOR SEVERE WEATHER
LATE THIS AFTERNOON AND EVENING...ESPECIALLY NORTH AND WEST OF A LINE
FROM KANSAS CITY TO PRINCETON. LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL WILL BE THE PRIMARY THREATS WITH THESE STORMS.

SCATTERED THUNDERSTORMS MAY CONTINUE ACROSS THE REGION OVERNIGHT AS
THE AFOREMENTIONED COLD FRONT MOVES INTO MISSOURI AND STALLS.
INSTABILITY AND UPPER LEVEL SUPPORT ARE EXPECTED TO WEAKEN
SIGNIFICANTLY DURING THE LATE EVENING HOURS...SO THE THREAT OF SEVERE
WEATHER IS NOT EXPECTED LAST ALL NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS MAY CONTINUE ACROSS THE REGION WEDNESDAY AND
WEDNESDAY NIGHT AS THE COLD FRONT THAT DISSIPATED REFORMS AS A WARM
FRONT LIFTING NORTH. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME DUE TO A LACK OF SHEAR AND INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING IN
AREAS ALONG AND WEST OF A LINE FORM KANSAS CITY TO PRINCETON.

CUTTER

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.